Isoniazid-induced Encephalopathy in a Chronic Kidney Disease Patient: A Case Report
Md. Adnanul Alam, Muhammad Jamal Uddin, Abed H Khan, Shohael M Arafat
Chronic kidney disease, Isoniazid-induced encephalopathy, Tuberculosis
Citation Information :
Alam MA, Uddin MJ, Khan AH, Arafat SM. Isoniazid-induced Encephalopathy in a Chronic Kidney Disease Patient: A Case Report. Bengal Physician Journal 2020; 7 (1):14-16.
CC BY-NC 4.0
Copyright © 2020; The Author(s).
Drug-induced encephalopathy is a well-known side effect of many drugs. Isoniazid (INH), a first-line drug used in the treatment of tuberculosis, can cause encephalopathy in chronic kidney disease (CKD) patients though other isoniazid-related neurotoxicities are more commonly encountered in general population. We report isoniazid-induced encephalopathy in a female patient with CKD. She has been given rifampicin, INH, pyrazinamide, and ethambutol with pyridoxine and prednisolone for the treatment of Pott's disease of cervical spine. The patient developed recurrent episodes of altered consciousness following the treatment. After exclusion of other causes, isoniazid-induced encephalopathy was suspected, which was further proved by symptomatic improvement after stopping isoniazid.
Global tuberculosis report 2019. Geneva, Switzerland: World Health Organization; 2019. Available from: https://www.who.int/teams/global-tuberculosis-programme/tb-reports. ISBN: 9789241565714
Side-effects of antituberculosis drug treatment in patients with chronic renal failure. Eur Respir J 2002;20(2): 440–443.DOI: 10.1183/09031936.02.00298002.
Isoniazid-induced neurotoxicity in chronic dialysis patients: report of three cases and a review of the literature. Nephron 1993;64(2): 303–306.DOI: 10.1159/000187331.
Tuberculosis and chronic renal disease. Semin Dial 2003;16(1): 38–44.DOI: 10.1046/j.1525-139x.2003.03010.x.
Encephalopathy secondary to isoniazid in patients on hemodialysis. Indian J Nephrol 2013;23(1): 54–56.DOI: 10.4103/0971-4065.107206.
Isoniazid induced encephalopathy in dialysis patients. Tuber Lung Dis 1993;74(2): 136–139.DOI: 10.1016/0962-8479(93)90042-V.
Decreased acetylation of isoniazid in chronic renal failure. Clin Pharmacol Ther 1993;54(6): 612–620.DOI: 10.1038/clpt.1993.198.
Drug induced encephalopathy in patients with chronic kidney disease: a case series. BIRDEM Med J 2018;8(2): 172–176.DOI: 10.3329/birdem.v8i2.36650.
Chronic dialysis, NAT2 polymorphisms, and the risk of isoniazid-induced encephalopathy—case report and literature review. BMC Nephrol 2017;18(1):282. DOI: 10.1186/s12882-017-0703-6.
Pellagra encephalopathy among tuberculous patients: its relation to isoniazid therapy. J Neurol Neurosurg Psychiatry. 1985;48(7): 628–634.DOI: 10.1136/jnnp.48.7.628.
Encephalopathy caused by isoniazid in a patient with end stage renal disease with extrapulmonary tuberculosis. Ren Fail 2003;25(1): 135–138.DOI: 10.1081/jdi-120017476.
Cerebellar syndrome caused by isoniazid. DICP 1990;24(9): 829–831.DOI: 10.1177/106002809002400906.